Tags

Type your tag names separated by a space and hit enter

Cardiac arrhythmias following anesthesia induction in infantile-onset Pompe disease: a case series.
Paediatr Anaesth 2007; 17(8):738-48PA

Abstract

BACKGROUND

Patients with infantile-onset Pompe disease suffer from marked hypertrophic cardiomyopathy and an increased risk of arrhythmia. A noncompliant left ventricle predisposes these infants to diastolic heart failure with elevated left ventricular enddiastolic pressure (LVEDP); these patients also commonly develop systolic heart failure. Given this baseline cardiac physiology, coronary perfusion pressure becomes highly sensitive to abrupt changes in diastolic blood pressure (DBP).

METHODS

We retrospectively reviewed the experiences of 139 patients enrolled in clinical trials investigating the treatment of infantile-onset Pompe disease with recombinant human acid alpha-glucosidase (rhGAA). Adverse events were screened for those involving anesthesia.

RESULTS

Nine patients (6%) with infantile-onset Pompe disease experienced an arrhythmia or cardiopulmonary arrest soon after the induction of general anesthesia. Of these events, propofol was involved in four arrhythmias; sevoflurane without propofol was associated with an additional two. Deaths resulting from arrhythmia appeared to correlate with left ventricular mass indices >350 g x m(-2).

CONCLUSIONS

With the advent of enzyme replacement therapy (ERT) using rhGAA, and increased survivability, more infantile Pompe patients will likely present for surgical procedures. Additional care in maximizing coronary perfusion pressure and minimizing arrhythmia risk must be given. For these reasons, it is recommended that anesthesia for infantile Pompe patients specifically avoid propofol or high concentrations of sevoflurane and, instead, use an agent such as ketamine as the cornerstone for induction in order to better support coronary perfusion pressure and to avoid decreasing DBP with vasodilatory agents.

Authors+Show Affiliations

Division of Pediatric Anesthesiology, Duke Uinvesity Medical Center, Durham, NC 27710, USA.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

17596219

Citation

Wang, Luke Y-J, et al. "Cardiac Arrhythmias Following Anesthesia Induction in Infantile-onset Pompe Disease: a Case Series." Paediatric Anaesthesia, vol. 17, no. 8, 2007, pp. 738-48.
Wang LY, Ross AK, Li JS, et al. Cardiac arrhythmias following anesthesia induction in infantile-onset Pompe disease: a case series. Paediatr Anaesth. 2007;17(8):738-48.
Wang, L. Y., Ross, A. K., Li, J. S., Dearmey, S. M., Mackey, J. F., Worden, M., ... Kishnani, P. S. (2007). Cardiac arrhythmias following anesthesia induction in infantile-onset Pompe disease: a case series. Paediatric Anaesthesia, 17(8), pp. 738-48.
Wang LY, et al. Cardiac Arrhythmias Following Anesthesia Induction in Infantile-onset Pompe Disease: a Case Series. Paediatr Anaesth. 2007;17(8):738-48. PubMed PMID: 17596219.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Cardiac arrhythmias following anesthesia induction in infantile-onset Pompe disease: a case series. AU - Wang,Luke Y-J, AU - Ross,Allison K, AU - Li,Jennifer S, AU - Dearmey,Stephanie M, AU - Mackey,Joanne F, AU - Worden,Maryalice, AU - Corzo,Deyanira, AU - Morgan,Claire, AU - Kishnani,Priya S, PY - 2007/6/29/pubmed PY - 2007/8/19/medline PY - 2007/6/29/entrez SP - 738 EP - 48 JF - Paediatric anaesthesia JO - Paediatr Anaesth VL - 17 IS - 8 N2 - BACKGROUND: Patients with infantile-onset Pompe disease suffer from marked hypertrophic cardiomyopathy and an increased risk of arrhythmia. A noncompliant left ventricle predisposes these infants to diastolic heart failure with elevated left ventricular enddiastolic pressure (LVEDP); these patients also commonly develop systolic heart failure. Given this baseline cardiac physiology, coronary perfusion pressure becomes highly sensitive to abrupt changes in diastolic blood pressure (DBP). METHODS: We retrospectively reviewed the experiences of 139 patients enrolled in clinical trials investigating the treatment of infantile-onset Pompe disease with recombinant human acid alpha-glucosidase (rhGAA). Adverse events were screened for those involving anesthesia. RESULTS: Nine patients (6%) with infantile-onset Pompe disease experienced an arrhythmia or cardiopulmonary arrest soon after the induction of general anesthesia. Of these events, propofol was involved in four arrhythmias; sevoflurane without propofol was associated with an additional two. Deaths resulting from arrhythmia appeared to correlate with left ventricular mass indices >350 g x m(-2). CONCLUSIONS: With the advent of enzyme replacement therapy (ERT) using rhGAA, and increased survivability, more infantile Pompe patients will likely present for surgical procedures. Additional care in maximizing coronary perfusion pressure and minimizing arrhythmia risk must be given. For these reasons, it is recommended that anesthesia for infantile Pompe patients specifically avoid propofol or high concentrations of sevoflurane and, instead, use an agent such as ketamine as the cornerstone for induction in order to better support coronary perfusion pressure and to avoid decreasing DBP with vasodilatory agents. SN - 1155-5645 UR - https://www.unboundmedicine.com/medline/citation/17596219/Cardiac_arrhythmias_following_anesthesia_induction_in_infantile_onset_Pompe_disease:_a_case_series_ L2 - https://doi.org/10.1111/j.1460-9592.2007.02215.x DB - PRIME DP - Unbound Medicine ER -